Fake heart drug recalledPatients should stop taking affected tablets

05 August 2006

More batches of a heart drug have had to be recalled following the discovery of fake tablets.

It's the second time in three weeks that the Medicines and Healthcare products Regulatory Agency (MHRA) have had to recall Lipitor tablets.

The first recall involved tablets with the batch number 004405K1 while this latest recall involves those with the number 067404K3.

More than a million Britons are believed to take Lipitor for cardiovascular conditions. Any patient who has tablets from either of the above batches is advised to stop taking them and contact their pharmacist.

Danny Lee-Frost, Head of Enforcement at the MHRA, said: 'This incident highlights the importance of our ongoing surveillance activity, which enables us to search for counterfeit medicines.

 No immediate risk

'The testing of the counterfeit product indicates that there is no immediate risk to patients, but because it is a counterfeit we cannot guarantee its quality.

'The MHRA advises patients to stop taking tablets from this batch and to contact their pharmacist. If patients have any concerns about possible side effects, they should discuss them with their doctor.'

A total of 320 fake packets of Lipitor with the number 004405K1 have been discovered recently, following the seizure of 73 packs last year. Around 120,000 packets, each containing 28 tablets, were involved in those two incidents.

The MHRA said initial analysis of the counterfeit drugs indicates 'that this material is similar to that examined in previous cases and there is no evidence of an immediate risk to patients.'